ST. PAUL, Minn. – Low-dose clozapine is effective in treating dyskinesias (involuntary, often jerky movements) resulting from long-term levodopa therapy in patients with severe Parkinson's disease, according to a study in the February 10 issue of Neurology, the scientific journal of the American Academy of Neurology.
Fifty patients participated in the 10-week, double-blind (where neither patients nor research staff know which participants are receiving the experimental treatment or a placebo) clinical trial performed at five hospitals in France. The patients performed self-evaluations of their motor performance fluctuations every two weeks, by means of a diary where they noted duration and intensity of dyskinesias.
Doses of clozapine (an antipsychotic drug used in managing schizophrenia) averaged 39.4 mg/day. Clozapine was taken once daily in the evening.
"Dyskinesias are normally very difficult to treat and pose a serious side effect of levodopa therapy, the most common treatment for Parkinson's patients," according to lead study author Franck Durif, MD, at the Hopital Gabriel Montpied in Clermont-Ferrand. "Our study supports previous preliminary findings that low dose clozapine can reduce dyskinesias by around 50 percent in some patients."
Levodopa-induced dyskinesias (LIDs) are thought to result from increased transmission of dopamine in the brain. Clozapine may be able to mitigate the transmission of toxically high levels of levodopa and thereby reduce its potency and lesson the severity and duration of LIDs, according to the study. "Overstimulation of D1 dopaminergic receptors is believed to be one of the most important mechanisms underlying LIDs in Parkinson's disease," according to Durif.
The study was supported by a grant from the French Ministry of Health.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
Two roads diverged in a wood, and I--
I took the one less traveled by,
And that has made all the difference.
-- Robert Frost